The Naloxone Guidance Changed Last Year: What Every Home and Workplace Should Know Now
· 7 minutes · David Onori

Excerpt: The 2025 ILCOR first-aid consensus reaffirms a practical priority for suspected opioid emergencies: call 911, start CPR immediately when someone is unconscious and not breathing normally, and use naloxone when available. I explain the response sequence and how households and workplaces can prepare.
An opioid emergency can happen at home, in a school, at a workplace, or in a public space. Yet many people still aren’t sure what overdose looks like, or whether they should give naloxone, start CPR, or call 911 first.
The 2025 International Liaison Committee on Resuscitation (ILCOR) first-aid consensus, published in October 2025, brings this guidance into focus. Its good-practice statement says to start CPR without delay for anyone unconscious and not breathing normally, and to use naloxone when opioid-related respiratory or circulatory arrest is suspected.
One important detail: the core advice is not a brand-new treatment sequence. The 2025 publication carries forward ILCOR’s earlier guidance, while classifying it as a good-practice statement after a review found no new direct comparative evidence. The message for bystanders remains clear: don’t postpone CPR to find or give naloxone.
What the 2025 guidance means in practice
Naloxone is a medicine that can temporarily reverse the effects of an opioid overdose. It may be given as a nasal spray or by injection, depending on the product. The U.S. Food and Drug Administration approved the first over-the-counter naloxone nasal spray in March 2023; it became available without a prescription in September 2023. Availability and product options can vary.
Researchers also reported a rise in layperson-administered naloxone: approximately 43.5% between 2020 and 2022. That figure describes an increase in documented administration rates in EMS records, not the share of overdose incidents in which naloxone was used. It’s a sign that more bystanders are taking action, but it doesn’t mean every home, school, or workplace has naloxone ready.
The 2025 ILCOR statement is a reminder to use the tools together. Naloxone can help when opioids may be involved; CPR supports someone who isn’t breathing normally. Neither should stand in the way of calling 911.
Recognize the warning signs
An overdose can look like someone who is asleep or intoxicated. Try to get a response by calling their name and tapping their shoulder. Look and listen for breathing. Concerning signs include:
- The person is unresponsive or cannot be awakened.
- Breathing is slow, shallow, irregular, or absent.
- Lips or fingertips look blue, gray, or unusually pale.
- Pupils are very small, sometimes described as pinpoint.
- You hear gurgling, choking, or snoring-like sounds.
These signs can point to an opioid overdose, but you don’t need to confirm exactly what was taken before getting help. When someone is unconscious and not breathing normally, treat it as an emergency.
What to do: a bystander response sequence
If others are nearby, ask one person to call 911 and another to bring naloxone and an AED, if available. If you’re alone, call 911 on speakerphone so you can follow the dispatcher’s directions while helping.
- Call 911 immediately. Say the person is unresponsive and describe their breathing. Tell the dispatcher if you suspect opioid use. Follow their instructions.
- Give naloxone if available and opioid involvement is suspected. Use the product as directed on its label. Don’t wait to see whether you can find naloxone before calling 911 or starting CPR.
- Start CPR if the person is unconscious and not breathing normally. Begin promptly and follow dispatcher guidance. If you’re trained, use the CPR approach you learned for the situation. Do not delay CPR or AED use to administer naloxone.
- Stay with the person. Keep monitoring their responsiveness and breathing, and continue CPR or other care as directed until emergency responders take over. If they are breathing normally but remain unresponsive, follow dispatcher instructions about positioning and monitoring.
- Give another dose if needed. If normal breathing hasn’t returned after 2–3 minutes, use a second dose if available and the product directions permit. Continue emergency care; additional doses may be needed.
Naloxone may take a few minutes to work, and its effects are temporary. Breathing problems can return after it wears off, so a person who appears to improve still needs emergency medical assessment. Don’t leave them alone.
Naloxone can cause withdrawal symptoms in a person who is opioid-dependent. Even so, suspected overdose is a life-threatening emergency: call 911, follow the device directions, and provide care.
Make naloxone part of emergency readiness
Naloxone is often discussed as a household or community resource, but workplaces can overlook it. Consider keeping it alongside an AED and first-aid supplies, with a clear plan for who can access it and what to do in an emergency.
For a home, school, or workplace plan:
- Choose a consistent, accessible storage location and let relevant people know where it is.
- Check the package directions, expiration date, and storage requirements; replace products as needed.
- Make sure staff or household members know to call 911, give naloxone when appropriate, and start CPR without delay if breathing is not normal.
- Review the plan periodically, including how to direct emergency responders to the person.
A written plan supports readiness, but it doesn’t replace hands-on practice. The American Red Cross offers an online First Aid for Opioid Overdose course focused on recognizing overdose and using naloxone. HSI materials also address suspected opioid emergencies within selected first-aid and CPR/AED programs; HSI certification is available only when a client specifically requests it. Check each provider’s current course information to understand what a particular class covers.
Good Samaritan protections: know the limits
Many states have Good Samaritan protections intended to encourage people to seek emergency help during an overdose. California law also provides specific protections in certain overdose-related situations. But laws differ by state, and protections are not blanket immunity from every legal consequence. Don’t let uncertainty about the law delay calling 911; for questions about your circumstances, consult a qualified legal professional.
Prepare with confidence, not assumptions
I teach practical First Aid, CPR/AED, Pediatric First Aid & CPR/AED (Pediatric Only), Basic Life Support, and other safety courses. As the sole instructor, I travel to locations throughout San Diego County, Temecula, Murrieta, Menifee, Lake Elsinore, and Rancho Murrieta. My goal is to help participants feel more confident recognizing an emergency, calling for help, and taking appropriate action.
Training can help you practice a response, but it cannot guarantee an outcome. CPR does not guarantee survival, naloxone does not guarantee survival, and neither replaces calling 911. In a suspected opioid emergency, make the call, provide CPR promptly when the person is not breathing normally, and use naloxone if available, without delaying CPR or AED use.
Classes are by appointment only. To request a class, email d.onori@codebluesafetyskills.com or call (951) 669-4177. Please include the specific dates you want, your preferred location, the course you’re interested in, and your approximate group size. Visit Code Blue Safety Skills’ contact page to get started.
Sources
- ILCOR: 2025 International Consensus on First Aid Science With Treatment Recommendations
- CDC: What to Do If You Think Someone Is Overdosing
- CDC: Naloxone Frequently Asked Questions
- FDA: First Over-the-Counter Naloxone Nasal Spray Approval
- JAMA Network Open: Layperson-Administered Naloxone Trends, 2020–2022
- American Red Cross: First Aid for Opioid Overdose Online Course
- HSI: Naloxone in the First Aid Setting
- CARES: 2025 Data Dictionary
Metadata
- Byline: David Onori
- Categories: Community Safety, Workplace Safety, First Aid How-To, CPR Training, Corporate Training, Training & Certification, Industry News, Emergency Preparedness, School Safety, Family Safety, Local Training, AED Training
- Hashtags: #San Diego #San Diego County #Temecula #Murrieta #Menifee #Lake Elsinore #Southern California #naloxone #overdose response #CPR #first aid
Explore Topics
Written by
David Onori
David Onori is a trained EMR and American Red Cross certified instructor who personally leads mobile First Aid and CPR/AED classes throughout the service area.
